Arkansas, 2017Tornado and Hail in Arkansas, April 2 to 4, 2017
April 2 to 4, 2017 · NWS LZK · 14 events in 9 counties and zones
On 4/2/17 severe thunderstorms were noted in south Arkansas. Another system affected north Arkansas on 4/4-5/17 with severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- $10,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On 4/2/17 severe thunderstorms were noted in south Arkansas. Another system affected north Arkansas on 4/4-5/17 with severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 2, 1:07 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 1:07 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
207 PM CDT Sun Apr 2 2017
.SHORT TERM...Tonight Through Monday Night
Widespread SHRA/TSRA spreading north from LA into SRN/SWRN AR
early this Sun afternoon...with much of the NERN counties
remaining dry...so far. The main forecast concern in the short
term will be the potential for some SVR storms across portions of
the SRN half of the CWA through this evening.
The warm front remains south of the state as of the 2 pm
hr...with most of the state seeing ERLY SFC flow and dewpts in the
50s. A SFC low will lift NE from the central Gulf Coast of TX
now...into extreme SERN AR this evening...with only portions of
the far SERN AR seeing the warm front lift overhead. As a
result...this area will have the best potential for seeing SVR WX
for the LZK CWA. Recent runs of the high-res near-term guidance is
suggesting a bowing line segment lifting NE from NWRN LA into
SERN AR later this afternoon...potentially moving as far north as
the Calhoun to Desha Counties. The primary threat with this
activity will be damaging winds...though some large hail will also
be possible. Some locally heavy rainfall will also be
possible...as 1-2 inches of rain could be seen across these SERN
counties. As a result...an isolated flash flood threat will exist.
The threat for SVR storms further north/NW will be more
limited...but not totally out of the question. Being well north of
the SFC based instability...the primary threat further north and
west will be some marginally SVR hail. Portions of NRN AR will see
very little if any SVR Wx potential...though scattered to widespread
SHRA/TSRA will be seen.
Overnight tonight into Mon...the upper level shortwave trough to the
SW will lift NE over WRN AR into SRN MO...and additional SHRA and
some TSRA will remain possible. The threat for SVR storms will
lessen though...with maybe some small hail possible with the
strongest storms. Expect drier and calmer conditions for late Mon
afternoon and especially Mon night as this upper shortwave trough
exits the region to the NE...and SFC high pressure moves into the
region.
&&
.LONG TERM...Tuesday Through Sunday
Models remain consistent in moving yet another southern stream
system through the area with precipitation chances right back in the
forecast after a brief respite from the unsettled conditions. A
blend of solutions will be used for this forecast period.
The period initiates with one system pulling away and the next one
dropping into central Rockies. I am sure this will sound familiar
but low pressure will spin up in response and drag another cold
front through the state. Most of Tuesday looks to be dry with
temperatures a touch above normal but some showers may make it into
the Northwest corner as the system approaches. As the low lifts
through the central plains, it will drag a surface front into
Arkansas Tuesday night, with showers and thunderstorms possible.
Instability parameters lining up ahead of the front suggest
potential for some strong storms. However, there will be a few
limiting factors, such as limited moisture return and the time of
day the front is moving through, limiting widespread destabilization.
Once the front clears early Wednesday, the closed upper low will be
moving across northern Arkansas and southern Missouri. As such, wrap
around moisture will keep clouds, scattered showers and a few
thunderstorms as well in the forecast. Temperatures will be cooler
by about 10-15 degrees on Wednesday.
The upper low will deepens rapidly once it gets into the Ohio Valley
late Wednesday into Thursday with deep northwest flow setting up for
an even cooler Thursday.
By the end of the period, high pressure is expected to slide
eastward resulting in southerly flow returning to the area. Models
diverge a bit over next weekend, especially with surface
temperatures. While the ECMWF and GFS have similar thermo profiles,
the latter solution advertises considerably more cloud cover and
therefore a more restricted diurnal range. Impressive WAA /
isentropic lift should overcome a bit of influence from upstream
right-exit jet dynamics. As a result, have leaned towards the GFS in
the grids next weekend. If WAA is even more robust, we may be able
to squeeze some showers out on Sunday. However, with low confidence,
have opted to keep pops below slight chance threshold.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 60 71 52 74 / 80 60 0 10
Camden AR 61 77 53 83 / 80 30 0 10
Harrison AR 55 68 47 73 / 80 60 0 20
Hot Springs AR 60 73 52 79 / 70 40 0 10
Little Rock AR 61 73 54 79 / 80 40 0 10
Monticello AR 63 76 54 81 / 90 30 0 10
Mount Ida AR 58 72 50 78 / 70 40 0 20
Mountain Home AR 58 70 49 74 / 80 60 0 10
Newport AR 61 72 51 74 / 90 60 0 10
Pine Bluff AR 62 74 54 80 / 90 40 0 10
Russellville AR 60 71 50 76 / 80 50 0 10
Searcy AR 60 73 50 75 / 90 50 0 10
Stuttgart AR 61 74 52 79 / 90 40 0 10
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...62 / Long Term...56/Brown
Hazardous weather outlook, Apr 2, 2:30 PM CST, 45 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
330 PM CDT Sun Apr 2 2017
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
330 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Tonight
Showers and thunderstorm will overspread Arkansas this evening and
tonight, as an upper level storm system moves through the region. A
risk of strong to severe storms will be possible, primarily across
southern Arkansas. Damaging wind gusts and large hail would be the
primary concern with any strong storms during this time period, but
an isolated tornado cannot be ruled out.
Also, any stronger storms would be capable of producing heavy
rainfall. However, due to the fast-moving nature of the system, any
flooding issues with heavy rain are expected to be localized in
nature.
.DAYS TWO THROUGH SEVEN...Monday Through Saturday
The storm system will be pushing east of Arkansas on Monday, with
only lighter showers and thunderstorms expected. Showers and
thunderstorms will be possible again Tuesday night into Wednesday
night, as another cold front moves across the state.
A few strong to possibly severe storms could occur Tuesday night
ahead of the cold front. Damaging winds and large hail would be the
primary concern should any storms become severe. However, one thing
that will limit severe thunderstorm potential is the time of day,
with the thunderstorms moving through during the night.
Stay informed by monitoring the latest forecasts and statements from
your NWS office.
.Spotter Information Statement...
Spotter activation is not anticipated at this time, but any severe
weather reports are requested.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
44/57/59
In the hours before
Special weather statement, Apr 2, 1:17 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Little Rock AR
217 PM CDT SUN APR 2 2017
ARZ064-065-069-022000-
Drew AR-Lincoln AR-Desha AR-
217 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DESHA...DREW AND SOUTH
CENTRAL LINCOLN COUNTIES UNTIL 300 PM CDT...
At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snyder to near Old Milo. Movement was
north at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Monticello... Dermott...
Rohwer... Wilmar...
Arkansas City... Tillar...
Winchester... Jersey Point...
Plantersville... Lucca Landing...
McGehee... Kelso...
Ladelle... Green Hill...
Prairie Grove... Reed...
Jerome... Baxter...
Florence... Enon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3376 9101 3377 9115 3373 9115 3372 9106
3368 9103 3367 9104 3366 9109 3371 9116
3369 9122 3360 9113 3356 9124 3352 9125
3352 9135 3356 9135 3356 9145 3339 9146
3340 9197 3379 9190 3384 9106 3379 9099
TIME...MOT...LOC 1917Z 201DEG 39KT 3328 9170 3326 9189
62Event by event
8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Bradley
- When
- April 2, 3:15 PM CST
- Where
- Bradley County, 0.9 mi SE of Warren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.610, -92.060
Trees and power lines were down due to the thunderstorm winds.
Thunderstorm Wind, Drew
- When
- April 2, 3:40 PM CST
- Where
- Drew County, Collins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.570
Emergency manager reported several large trees down in Collins.
Thunderstorm Wind, Drew
- When
- April 2, 3:50 PM CST
- Where
- Drew County, 0.69 mi N of Tillar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.710, -91.450
Thunderstorm winds were estimated at 60 mph.
Thunderstorm Wind, Desha
- When
- April 2, 3:53 PM CST
- Where
- Desha County, Mc Gehee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.630, -91.400
Thunderstorm winds were estimated at 60 mph.
Hail, Johnson
- When
- April 4, 8:00 PM CST
- Where
- Johnson County, 1.82 mi WNW of Coal Hill
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.440, -93.700
A picture was on social media of golf ball sized hail mixed with smaller hail just west of Coal Hill.
Tornado, Boone
- When
- April 4, 8:34 PM CST to 8:39 PM CST
- Where
- Boone County, 3.16 mi NNW of Bergman to 2.63 mi WSW of South Lead Hill
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 200 yd
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 36.360, -93.027
Boone County Emergency Management performed an aerial damage survey near the communities of Bergman and Lead Hill in Boone County. A path of damage 3.4 miles in length was found beginning 2.8 miles north-northeast of Bergman, ending 1.7 miles southwest of South Lead Hill. Much of the damage path was characterized by uprooted trees and snapped large tree limbs which converged on the center of the damage path. Damage to several homes was noted along the damage path. The worst of the damage removed part of the roof of a single family residence and destroyed a few outbuildings and several fences.
Thunderstorm Wind, Boone
- When
- April 4, 8:40 PM CST
- Where
- Boone County, 2.35 mi NNE of Bergman
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.350, -92.980
Two homes sustained roof damage on Devore Road south of Willis. Also, numerous trees were down between Bergman and Lead Hill.
Hail, Boone
- When
- April 4, 8:43 PM CST
- Where
- Boone County, 0.56 mi W of Bergman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -93.010
A thunderstorm produced nickel to quarter size hail from Bergman to Lead Hill.
Thunderstorm Wind, Newton
- When
- April 4, 8:54 PM CST
- Where
- Newton County, 1.32 mi ESE of Deer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -93.200
This is a delayed report. Newton County emergency management reported a porch was damaged by thunderstorm winds near Deer.
Thunderstorm Wind, Newton
- When
- April 4, 8:55 PM CST
- Where
- Newton County, Deer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.830, -93.220
A roof was removed from a porch at a home in Deer by thunderstorm winds.
Thunderstorm Wind, Newton
- When
- April 4, 9:09 PM CST
- Where
- Newton County, 0.89 mi SE of Vendor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.940, -93.070
Emergency Manager reported trees down.
Hail, Marion
- When
- April 4, 9:50 PM CST
- Where
- Marion County, 0.56 mi W of Flippin Aprt
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.280, -92.590
Ping Pong ball size hail was reported in Flippin.
Hail, Baxter
- When
- April 4, 10:05 PM CST
- Where
- Baxter County, 0.56 mi E of Gassville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -92.490
A trained spotter reported quarter size hail near Gassville.
Hail, Stone
- When
- April 4, 11:04 PM CST
- Where
- Stone County, 0.56 mi E of Allison
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.930, -92.110
Nickel size hail was covering the ground and reported through social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20172 deaths · $6.2 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20171 death · $7.5 million · EF1 · 66 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20173 injured · $1.4 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 2017$2.0 million · EF2 · 34 events
- Rip Current in Florida, April 2, 20171 death · 1 event
- Damaging Wind in Mississippi, April 2, 20171 death · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 2, 2017$50,000 · EF1 · 14 events
- Hail and Damaging Winds in Arkansas, April 2, 2017$153,000 · 1.75 in hail · 5 events
- Strong Wind in Tennessee, April 2, 2017$80,000 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20171 injured · EF1 · 13 events
- Hail in Texas, April 2, 2017$27,000 · 3.01 in hail · 10 events
- Strong Wind in Arkansas, April 2, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691369, 691370, 691373, 691375, 691378, 695684, 691390, 691392, 691393, 691395, 691397, 691398, 691400, 691403.